Hail, Jackson
- When
- June 5, 3:20 PM EST
- Where
- Jackson County, Jackson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.050, -82.630
A cold front pushed across the Middle Ohio River Valley during the afternoon on the 5th. Showers and thunderstorms formed along the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A cold front pushed across the Middle Ohio River Valley during the afternoon on the 5th. Showers and thunderstorms formed along the front. While the storms stayed sub-severe, one storm did briefly produce nickle size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 5, 1:25 PM EST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 225 PM EDT Mon Jun 5 2017 .SYNOPSIS... A cold front will move through the area tonight. Scattered showers accompany an upper level low through much of the workweek. A brief break in showers on Friday before the next system enters the region. && .NEAR TERM /THROUGH TUESDAY/... As of 145 PM Monday... Plenty of moisture remains across the forecast area this afternoon. Rainfall amount of over 3 inches in some locations in Fayette and Raleigh counties have been reported causing some flooding. While no mid morning thunderstorms have occurred, do anticipate the possibility of a storm or two later this afternoon and evening. Convection is forming along and ahead of a cold front. Any storm that does form will be capable of strong wind gusts and heavy rainfall. The cold front will sink south later this evening into the overnight hours. While the moderate to heavy rain will end, showers will linger. An upper low will remain in place through this period. Low clouds and cooler high temperatures will occur tomorrow. Highs will only climb into the mid 60s in the higher elevations with lower 70s in the lowlands. && .SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/... As of 225 PM Monday... 5h low spins out in vicinity of forecast area throughout the period. Models in general agreement with overall synoptic pattern, with best dynamics and moisture hanging well offshore along the Eastern seaboard. By Friday, upper level low begins to scoot northeastward toward New England as high pressure builds in from the west. Generally below normal temps with chance pops will be the rule through Friday. Vort lobes will spin about the main upper low, and the models are showing some differences in handling these smaller scale features. For consistancy sake, stayed close to model blend for the entrire forecast period. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 225 PM Monday... 5h ridge build into the eastern US with southwest flow regime developing. Gulf moisture remains well south of the forecast area. Blended model values looked fine for this forecast period. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 145 PM Monday... Continued showers at most TAF sites are leading to MVFR and IFR conditions. This is expected to continue through the next few hours. A cold front is approaching from the northwest during the afternoon hours. Additional showers and possibility a thunderstorm or two will occur with the front. Any storm that does form will be capable of gusty winds and IFR conditions with heavy rain. The cold front will move south of the area overnight. Plenty of low level moisture will linger. The result will be a low stratus cloud deck with MVFR and IFR conditions for the TAF duration. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Increased coverage of storms are possible resulting in lower ceilings and visibilities. Decreased clouds overnight may mean higher ceilings. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY L H H H H H H H H M M L HTS CONSISTENCY H H H M H H H H H M M L BKW CONSISTENCY L L H H H H H H H M M L EKN CONSISTENCY H H H H H H L L M H H L PKB CONSISTENCY H H H H H H H H H M M M CKB CONSISTENCY H H H H H H H H H M H L AFTER 18Z TUESDAY... IFR conditions are possible on Tuesday with scattered showers. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JB NEAR TERM...JB SHORT TERM...KMC LONG TERM...KMC AVIATION...JB
Hazardous Weather Outlook National Weather Service Charleston WV 245 AM EDT Mon Jun 5 2017 VAZ003-004-WVZ033-034-515>526-060645- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 245 AM EDT Mon Jun 5 2017 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-060645- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 245 AM EDT Mon Jun 5 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of severe thunderstorms this afternoon and evening. Damaging winds are the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT MON JUN 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM FLOOD 1 W KINCAID 38.04N 81.29W
06/05/2017 FAYETTE WV BROADCAST MEDIA
WATER PONDING ON PROPERTY. PICTURE VIA FACEBOOK
&&
EVENT NUMBER RLX1700459
MECSpecial Weather Statement
National Weather Service Charleston WV
224 PM EDT MON JUN 5 2017
WVZ024>026-034-515-516-052015-
Wyoming-Northwest Raleigh-Southeast Raleigh-Boone-Logan-Mingo-
224 PM EDT MON JUN 5 2017
...AN AREA OF HEAVY RAIN WILL AFFECT SOUTHEASTERN MINGO... SOUTHERN
RALEIGH...LOGAN...WYOMING AND SOUTHEASTERN BOONE COUNTIES...
At 221 PM EDT, an area of heavy rain was located over Southern Coal
Fields of West Virginia. Up to 2 inches of rain has fallen over most
of the area and an additional 0.50 inches is expected. This rain
will cause small streams and creeks to become full and may briefly
come out of their banks. Minor flooding is possible, especially in
low lying and poor drainage areas.
Locations impacted include...
Logan, Pineville, Mullens, Oceana, Man, Hanover, Van, R.d. Bailey
Lake, Gilbert Creek, Bald Knob, Mallory, Amherstdale-Robinette, Twin
Falls State Park, Wharton, Hinch, Coal City, Shady Spring, Gilbert,
Rhodell and Chauncey.
This includes West Virginia Turnpike between mile markers 30 and 33.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3752 8162 3750 8173 3755 8186 3751 8194
3755 8197 3755 8205 3753 8205 3756 8209
3773 8209 3797 8184 3797 8156 3784 8156
3778 8146 3767 8137 3768 8101 3758 8120
3753 8124 3751 8122 3746 8131 3741 8129
TIME...MOT...LOC 1821Z 240DEG 49KT 3793 8136
21PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
242 PM EDT MON JUN 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLOOD HARPER 37.80N 81.26W
06/05/2017 RALEIGH WV TRAINED SPOTTER
RTE 3/HARPER RD MULTIPLE SPOTS WITH STANDING WATER OVER
ROADWAY AND IN YARDS
&&
EVENT NUMBER RLX1700460
MECPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
244 PM EDT MON JUN 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM FLOOD 3 N GLEN DANIEL 37.82N 81.34W
06/05/2017 RALEIGH WV TRAINED SPOTTER
SANDLICK RD ALONG SANDLICK CREEK...MULTIPLE SPOTS WITH
STANDING WATER OVER ROADWAY
&&
EVENT NUMBER RLX1700461
MECSpecial Weather Statement
National Weather Service Charleston WV
320 PM EDT MON JUN 5 2017
WVZ015-026-051945-
Boone-Kanawha-
320 PM EDT MON JUN 5 2017
...MODERATE TO HEAVY RAIN WILL AFFECT SOUTHERN KANAWHA AND BOONE
COUNTIES...
At 317 PM EDT, an area of heavy rain was moving over southern
Kanawha County and Boone Counties. Up to 2 inches of rain has
fallen over most of the area and an additional 0.50 inches is
expected. This rain will cause small streams and creeks to become
full and may briefly come out of their banks. Minor flooding is
possible, especially in low lying and poor drainage areas.
Locations impacted include...
Madison, Montgomery, Chesapeake, Marmet, Belle, Cedar Grove, East
Bank, Glasgow, Pratt, Van, Coal Fork, Bald Knob, Burnwell, Wharton,
Julian, Danville, Whitesville, Handley and Sylvester.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
West Virginia Turnpike between mile markers 68 and 94.
Route 119 between mile markers 40 and 60, and between mile markers
62 and 63.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3783 8166 3781 8172 3787 8178 3790 8176
3794 8178 3799 8198 3803 8191 3805 8197
3813 8195 3814 8188 3821 8183 3822 8184
3840 8127 3826 8123 3818 8134 3798 8139
3799 8151 3793 8157 3779 8152 3776 8158
TIME...MOT...LOC 1917Z 180DEG 0KT 3813 8151
13Special Weather Statement
National Weather Service Charleston WV
339 PM EDT MON JUN 5 2017
KYZ101-102-052045-
Greenup-Carter-
339 PM EDT MON JUN 5 2017
...A STRONG THUNDERSTORM WILL AFFECT GREENUP AND NORTHEASTERN CARTER
COUNTIES...
At 339 PM EDT, a strong thunderstorm was located over Letitia, or 8
miles south of Portsmouth, moving south at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Grayson, Greenup, Load, Gesling, Greenbo Lake, Oldtown, Letitia,
Franklin Furnace, Carter, South Shore, Hopewell, Brushart, Haverhill,
Warnock, Grays Branch and South Portsmouth.
This includes Interstate 64 in Kentucky between mile markers 172 and
173.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3847 8319 3849 8319 3855 8310 3859 8307
3863 8307 3864 8305 3866 8305 3868 8303
3873 8303 3872 8298 3874 8294 3875 8288
3873 8287 3869 8288 3866 8286 3860 8285
3857 8281 3847 8280 3834 8292 3845 8321
TIME...MOT...LOC 1939Z 350DEG 18KT 3864 8299
13The Cincinnati radar (KILN), 111 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693015.